Alert archive / Illinois / Tornado Warnings in 2011

Tornado Warning 124, NWS Paducah, KY

April 27, 2011Jackson County, Union County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 27, 2011, 4:44 PM CDT for Jackson County, Union County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2011, 4:44 PM CDT (21:44 UTC)
Expired
Apr 27, 2011, 5:15 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Jackson County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 83 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 12:42 PM CDTSevere Thunderstorm WatchSPC5 hr
Apr 27, 3:29 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WFUS53 KPAH 272144
TORPAH
ILC077-181-272215-
/O.NEW.KPAH.TO.W.0124.110427T2144Z-110427T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN UNION COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 515 PM CDT.

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING MULTIPLE 
  TORNADOES ALONG A LINE EXTENDING FROM 5 MILES NORTH OF MURPHYSBORO
  TO 10 MILES SOUTH OF CEDAR LAKE AREA...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CEDAR LAKE AREA...
  MURPHYSBORO...
  AVA...
  GRAND TOWER...
  ELKVILLE...
  DE SOTO...
  CARBONDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3795 8916 3761 8915 3761 8906 3760 8906
      3759 8906 3759 8928 3750 8929 3746 8947
      3759 8952 3768 8951 3771 8957 3785 8962
      3796 8929
TIME...MOT...LOC 2143Z 238DEG 49KT 3786 8932 3752 8928

$$
1 follow-up statement
445 
WWUS53 KPAH 272207
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT WED APR 27 2011

ILC181-272215-
/O.CAN.KPAH.TO.W.0124.000000T0000Z-110427T2215Z/
UNION IL-
507 PM CDT WED APR 27 2011

...THE TORNADO WARNING FOR NORTHWESTERN UNION COUNTY IN SOUTHERN ILLINOIS
IS CANCELLED...

LAT...LON 3795 8916 3794 8916 3761 8915 3780 8950
      3796 8930 3795 8928 3795 8920
TIME...MOT...LOC 2205Z 202DEG 34KT 3794 8929 3769 8916

$$

ILC077-272215-
/O.CON.KPAH.TO.W.0124.000000T0000Z-110427T2215Z/
JACKSON IL-
507 PM CDT WED APR 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR EASTERN
JACKSON COUNTY IN SOUTHERN ILLINOIS...

AT 504 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS WITH STRONG ROTATION.  THIS LINE 
EXTENDED FROM DOWELL TO 4 MILES SOUTHEAST OF CARBONDALE...AND WAS 
MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE ELKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3795 8916 3794 8916 3761 8915 3780 8950
      3796 8930 3795 8928 3795 8920
TIME...MOT...LOC 2205Z 202DEG 34KT 3794 8929 3769 8916

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 27, 1:16 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 27, 1:16 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT WED APR 27 2011

.DISCUSSION...
SLIGHT RISK OF SEVERE IS FOR PRIMARY HAZARD OF LARGE HAIL GIVEN
COOLING MID TROPOSPHERIC TEMPS...AIDED/ABETTED BY STEEP MID LEVEL
LAPSE RATES AS LOW PRESSURE SYSTEM LIFTS OVERHEAD AND SWEEPS THRU.
WILL HAVE TO WATCH DEVELOPING HELICITY PROFILES WITH LOW INCOMING
IN CASE TORNADIC THREAT DEVELOPS...SPC BEING ON TOP OF THAT
ALREADY PER EARLIER CONFERENCE CALL.

GRADIENT WINDS WILL ENHANCE WITH SURFACE LOW MOVING THRU AND
SHOULD SEE WINDS SHIFTING FROM SLYS TO WSLYS/NWLYS WITH TIME. SOME
GUSTS TO NEAR ADVISORY THRESHOLDS MAY BE POSSIBLE.

ANOTHER 1 TO POTENTIALLY 1.5" OF RAINFALL CAN BE EXPECTED WITH THE
SYSTEM PASSAGE THROUGH THIS EVENING. WE WILL THEREFORE LEAVE THE
FFA RUNNING THRU ITS INHERITED EXPIRATION TIME OF 700 PM...AND
CONTINUE OUTLOOK/FORECAST FOR HEAVY RAIN AS WELL.

CLEARING/IMPROVING CONDITIONS EXPECTED LATER TONIGHT-TOMORROW AND
SHOULD LAST INTO/THRU MUCH OF THE DAY SATURDAY...OFFERING MUCH
NEEDED REPRIEVE FROM SVR WX/HEAVY RAIN. SAVE EXCEPTION IS SMALLISH
CYCLONIC FLOW ENERGY POPS FOR THURSDAY PM/EVENING...BUT QPF SHOULD
BE LIGHT.

NEXT BEST CHC PCPN IS LATER IN THE WEEKEND...SPECIFICALLY SAT
NIGHT-SUN NIGHT TIME FRAME WITH ANOTHER SYSTEM PASSAGE AND
POTENTIALLY AN INCH OR TWO MORE OF RAINFALL. HAVE MENTIONED THIS
IN HWO AND WILL BE SOMETHING TO KEEP AN EYE UPON WITH REGARD TO
CONTINUED FLOODING.

&&

.AVIATION...
CONVECTIVE OUTBREAK WITH SYSTEM PASSAGE THIS PM WILL LOWER CIGS
FROM MVFR TO IFR AT TIMES. IFR VSBYS IN HEAVY RAIN ARE POSSIBLE
AND HAIL IS THE SVR WX THREAT...THOUGH NOT IN TAFS (YET). AS THE
SURFACE WAVE PASSES...GRADIENT WINDS COULD YIELD SOME GUSTS NEAR
30 KTS AT TIMES...WITH WINDS SHIFTING FROM SOUTHERLYS TO WESTERLYS
OR NORTHWESTERLYS OVER THE COURSE OF THE EVENING. GRADUAL
IMPROVEMENT BACK TO VFR EXPECTED LATE TONIGHT INTO TOMORROW AS THE
SYSTEM PUSHES EAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 27, 3:16 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT WED APR 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
316 PM CDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
ENTIRE QUAD STATE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND INTO THIS EVENING...WITH A MODERATE RISK EAST
OF A LINE FROM MAYFIELD AND UNION TOWN KENTUCKY...ONWARD TO
PETERSBURG INDIANA. THIS MODERATE RISK AREA COVERS PART OF
SOUTHWEST INDIANA AND THE PURCHASE AREA OF WEST KENTUCKY...AS WELL
AS THE ENTIRE PENNYRILE REGION OF WEST KENTUCKY.

INITIALLY...THE PRIMARY HAZARDS ACROSS THE OUTLOOK AREA WILL WILL
LARGE HAIL AND DAMAGING WINDS. INTO THE MID AFTERNOON AND EARLY
EVENING HOURS...THE HAZARD WILL INCLUDE THE POTENTIAL FOR ISOLATED
TORNADOES...AS A SURFACE LOW PRESSURE MOVES ALONG THE COLD FRONT...TAPPING
INTO STRONGLY SHEARED WINDS AT THE SURFACE AND ALOFT. THE THREAT
FOR TORNADOES SHOULD DIMINISH LATE TONIGHT AND OVERNIGHT...AS THE FRONTAL
BOUNDARY MOVES EAST OF THE AREA.

THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER
FLOODING WILL CONTINUE. A FLASH FLOOD WATCH CONTINUES THROUGH
THIS EVENING. THIS IS A PARTICULARLY DANGEROUS SITUATION. PLEASE
REFER TO THE ANY ONGOING FLOOD WARNINGS AND STATEMENTS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR MAJOR TO CATASTROPHIC RIVER FLOODING WILL
CONTINUE THROUGH MUCH OF THE PERIOD.

IN ADDITION...THERE IS SOME POTENTIAL FOR ANOTHER ROUND OF HEAVY
RAINS LATER IN THE WEEKEND...ESPECIALLY SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH THIS EVENING...UNTIL THE
COLD FRONT HAS PUSHED THROUGH THE AREA. SEVERE WEATHER...HEAVY
RAINFALL AND FLOODING REPORTS SHOULD BE RELAYED TO THE NATIONAL
WEATHER SERVICE.

SMITH

In the hours before

Local storm report, Apr 27, 2:35 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     ELLSINORE               36.93N 90.75W
04/27/2011  E65 MPH          CARTER             MO   TRAINED SPOTTER

&&

RST
Local storm report, Apr 27, 3:12 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     7 NW POPLAR BLUFF       36.84N 90.50W
04/27/2011  M60 MPH          BUTLER             MO   TRAINED SPOTTER

            TREES DOWN

&&

RST
Special weather statement, Apr 27, 3:58 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT WED APR 27 2011

KYZ022-272145-
TODD KY-
358 PM CDT WED APR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR TODD COUNTY IN SOUTH CENTRAL
KENTUCKY UNTIL 445 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH PEA TO DIME SIZE HAIL AND GUSTY WIND
AROUND 40 MPH.  THIS STORM WAS PART OF A LINE OF STORMS THAT
EXTENDED FROM NEAR GUTHRIE TO DAYSVILLE. THE STORMS WERE
MOVING NORTHEAST AT 60 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE GUTHRIE AND AREAS SOUTHEAST
OF ELKTON.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Local storm report, Apr 27, 4:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          2 W CHAFFEE             37.18N 89.70W
04/27/2011                   SCOTT              MO   TRAINED SPOTTER

&&

SMITH
Local storm report, Apr 27, 4:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     DELTA                   37.20N 89.74W
04/27/2011  M50 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 27, 4:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     FRUITLAND               37.45N 89.64W
04/27/2011                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            TEN INCH CHERRY SNAPPED ABOVE THE GROUND AT HIGHWAY FF
            AND HIGHWAY 61.

&&

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:49 PM CDTFlash Flood WarningPAHAlexander, Hardin, Jackson, Johnson, Massac, Pope and 4 more6 hr
Apr 26, 9:04 PM CDTFlash Flood WarningPAHFranklin, Gallatin, Hamilton, Jefferson, Perry, Wayne and 1 more6 hr
Apr 26, 9:54 PM CDTFlash Flood WarningPAHEdwards, Wabash6 hr
Apr 27, 9:10 AM CDTAreal Flood WarningPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more48 hr
Apr 27, 1:49 PM CDTSevere Thunderstorm WarningPAHUnion26 min
Apr 27, 2:12 PM CDTSevere Thunderstorm WarningPAHJackson, Union33 min
Apr 27, 2:33 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry, Williamson27 min
Apr 27, 3:59 PM CDTTornado WarningPAHAlexander31 min
Apr 27, 4:16 PM CDTTornado WarningPAHJackson, Union29 min
Apr 27, 4:22 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more6 hr
Apr 27, 4:25 PM CDTTornado WarningPAHAlexander, Pulaski, Union35 min
Apr 27, 4:56 PM CDTTornado WarningPAHFranklin, Johnson, Pulaski, Union, Williamson49 min
Apr 27, 5:35 PM CDTTornado WarningPAHPope, Saline16 min
Apr 27, 5:36 PM CDTFlash Flood WarningPAHEdwards, Gallatin, Hamilton, Saline, Wabash, Wayne and 1 more6 hr

Nearby

Tornado Warnings in Illinois, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.